Alert archive / North Carolina / Tornado Warnings in 2018
Tornado Warning 6, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Sep 13, 2018, 7:44 PM EDT for Carteret County, Craven County, North Carolina. It was in force for 17 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2018, 7:44 PM EDT (23:44 UTC)
- Expired
- Sep 13, 2018, 8:01 PM EDT
- In force
- 17 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Carteret County, NC, Craven County, NC
The radar
The Morehead City radar (KMHX), 24 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 7:53 PM EDT | TORNADO | 4 S Minnesott Beach, NC | NWS STORM SURVEY CONFIRMS AN EF1 TORNADO NEAR THE CHERRY BRANCH FERRY. MAXIMUM WINDS EST. AT 105 MPH, WITH A PATH WIDTH OF 300 YARDS AND PATH LENGTH OF 0.5 MILES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 13, 7:08 AM EDT | Tornado Watch | SPC | 14 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.7 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1601 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 303 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 11.2
The text
As transmitted.
062
WFUS52 KMHX 132344
TORMHX
NCC031-049-140015-
/O.NEW.KMHX.TO.W.0006.180913T2344Z-180914T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Newport/Morehead City NC
744 PM EDT THU SEP 13 2018
The National Weather Service in Newport has issued a
* Tornado Warning for...
Southeastern Craven County in eastern North Carolina...
Carteret County in eastern North Carolina...
* Until 815 PM EDT.
* At 744 PM EDT, a severe thunderstorm capable of producing a tornado
was located 8 miles east of South River, or 8 miles west of Cedar
Island, moving southwest at 65 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
South River and Open Grounds Farm around 750 PM EDT.
Merrimon, Great Neck and Bettie around 755 PM EDT.
North River, Harlowe, North Harlowe and Cherry Branch Ferry
Terminal around 800 PM EDT.
Newport, Pine Knoll Shores and Wildwood around 810 PM EDT.
Morehead City and Broad Creek around 815 PM EDT.
Other locations impacted by this tornadic thunderstorm include Indian
Beach, Mitchell Village and Crab Point Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please send your reports of wind and/or hail damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3488 7706 3500 7669 3498 7671 3496 7668
3498 7666 3499 7663 3500 7663 3500 7668
3508 7642 3494 7631 3458 7691
TIME...MOT...LOC 2344Z 058DEG 55KT 3498 7647
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
262 follow-up statements
211
WWUS52 KMHX 132351
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
751 PM EDT THU SEP 13 2018
NCC031-049-140015-
/O.CON.KMHX.TO.W.0006.000000T0000Z-180914T0015Z/
Craven NC-Carteret NC-
751 PM EDT THU SEP 13 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
SOUTHEASTERN CRAVEN AND WEST CENTRAL CARTERET COUNTIES...
At 750 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Great Neck, or 11 miles east of Havelock, moving
southwest at 85 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
North Harlowe and Cherry Branch Ferry Terminal around 755 PM EDT.
Havelock and Newport around 800 PM EDT.
Broad Creek around 805 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If a tornado or other severe weather is spotted, call the National
Weather Service office in Newport at 1-800-889-
6889. This act may save lives of others in the path of dangerous
weather.
&&
LAT...LON 3468 7696 3488 7706 3500 7669 3498 7671
3496 7668 3498 7666 3499 7663 3500 7663
3500 7668 3501 7662 3497 7658
TIME...MOT...LOC 2350Z 059DEG 72KT 3495 7669
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
26842
WWUS52 KMHX 140001
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
801 PM EDT THU SEP 13 2018
NCC031-049-140011-
/O.CAN.KMHX.TO.W.0006.000000T0000Z-180914T0015Z/
Craven NC-Carteret NC-
801 PM EDT THU SEP 13 2018
...THE TORNADO WARNING FOR SOUTHEASTERN CRAVEN AND WEST CENTRAL
CARTERET COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A Tornado Watch remains in effect until 900 PM EDT for eastern North
Carolina.
LAT...LON 3468 7696 3488 7706 3500 7669 3498 7671
3496 7668 3498 7666 3499 7663 3500 7663
3500 7668 3501 7662 3497 7658
TIME...MOT...LOC 2359Z 058DEG 55KT 3486 7686
$$
26What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Sep 13, 6:41 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Sep 13, 6:41 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
641 PM EDT Thu Sep 13 2018
.SYNOPSIS...
Dangerous Hurricane Florence has slowed to a crawl less than 60
miles southeast of Cape Lookout. Florence is expected to
slowly track west, bringing a prolonged period of significant
and life threatening impacts across eastern North Carolina.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 635 PM Thursday...Heavy rainfall, strong winds and severe
storm surge continues over our CWA as Hurricane Florence slowly
works its way west toward the coast, with anticipated landfall
in the Wilmington area Friday morning. No changes needed to the
current forecast package. Wind gusts in excess of 60 mph have
been observed along coastal areas, with winds expected to
continue to steadily increase as the core of the storm creeps
toward the area. Though the maximum winds associated with
Florence have trended downward over the past 24 hours, the wind
field is becoming larger and the impacts from the storm have not
changed. PWATs values near 2.5 inches and climbing, ample
dynamic forcing, and a very deep warm cloud layer will lead to
the potential for rainfall rates approaching 3 inches beginning
this evening. See HLSMHX for a complete rundown of the expected
impacts from Florence.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
As of 330 PM Thu...Significant/life threatening impacts will
continue into Friday as Hurricane Florence continues to slowly
move along the southeastern North Carolina coastline. Extremely
heavy rainfall leading to catastrophic flooding, storm surge,
and damaging winds will continue Friday. See HLSMHX for more
information on expected impacts from Florence.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 330 AM Thu...Hurricane Florence is forecast to very
slowly move WSW into SC Sat. The slow motion will keep threat
for very heavy rain over the srn tier with cont threat of
catastrophic flash flooding with rainfall totals reaching 20 to
30 inches in spots. The cont strong winds will also cont the
threat for dangerous storm surge flooding...espcly over the srn
coast, Pamlico Sound, Neuse and Pamlico Rivers, as well as
adjacent streams and bays.
For more details on the potentially serious impacts to Eastern
NC, please take a look at our latest storm briefing by copy and
pasting this url:
https:/www.weather.gov/media/mhx/LatestBriefing.pdf
Sunday through Wed...Florence is expected to eventually drift
away from the region early next week. There remains much
uncertainty to where Florence will move, and where any residual
associated organized rainfall will occur. Have cont likely pops
Sunday then cont broad high chance PoPs for the area into Wed.
High temps look to be near normal again with lots of clouds
around with highs in the 80s, and lows will be mostly in the
70s.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Short Term /through 00Z Saturday/...
As of 640 PM Thursday...No changes to the current TAFs with
MVFR/IFR ceilings, very strong gusty winds and heavy rain bands.
The winds and the visibility/ceiling restrictions will continue
to create extremely hazardous aviation conditions.
Long Term /Thursday night through Monday/...
As of 500 PM Wed...Thursday night into Saturday, there will
likely be a prolonged period of sub-VFR conditions with the
arrival of Hurricane Florence. With strong winds expected, there
will be considerable hazards to flying, as well as very heavy
and prolonged rainfall. Scattered to numerous showers and widely
scattered thunderstorms will continue over the region through
Sunday producing sub-VFR conditions at times. Early next week
precipitation is expected to become more scattered in nature as
Florence moves away from the area.
&&
.MARINE...
Short Term /Through Tonight/...
As of 640 PM Thursday...Very hazardous marine conditions will
continue and all mariners should remain off the water through
the short term period as dangerous Hurricane Florence moves
south of the area. Hurricane force winds and seas as high as 30
feet can be expected overnight.
Long Term /Fri through Monday/...
As of 500 PM Tue...Hurricane Force winds will continue over the
waters into Fri with tropical storm force winds expected Fri
night and Sat. Some extreme winds are possible over the western
portions of the southern waters Fri night if Florence's eyewall
passes nearby as currently forecasted. SE winds are forecast to
subside to 15-20 kt Sun and Mon.
As Florence moves through the waters and inland Fri/Fri night seas
will peak at 20-30 ft across the coastal waters, and very
slowly subside but remain elevated 10 ft or higher Friday night
through Sunday.
&&
.HYDROLOGY...
As of 200 PM Thu...Historic rainfall expected to occur in NC
with Hurricane Florence. The forward motion of Florence will
come to a crawl over the next 36 hours. This perilous track will
keep eastern NC under the potent moisture stream on the right
front quadrant of the storm. The long duration of this event
unlike previous storms of its magnitude will support record
rainfall amounts over portions of our area, most likely the
southern coastal counties where the rain bands will persist
longer. Rainfall totals of 2 to 3 feet with locally higher
amounts are entirely probably given the storm track. The
gradient will be tight across the region with northern counties
likely seeing a foot or less rainfall, especially the northern
Outer Banks. All locations will be vulnerable to flash flooding,
with catastrophic flooding likely in areas that receive feet of
rain. All rivers will be susceptible to major flooding, though
the devil is in the details for exact crests and timing. The
models are taking an unfavorable trend of higher rainfall
amounts in the headwaters of the Neuse and Tar River basins,
which would increase the risks for major flooding in those
rivers. For rivers in the southern coastal counties like the New
River, NE Cape Fear, and Trent River record flooding is likely,
surpassing levels reached by Hurricane Floyd in 1999. A slight
wobble to the right of the track or stalling of the storm could
push the risk for major river flooding a tier of counties
further north. Record flooding is currently forecasted for the
river forecast point in Chinquapin. Concern is high for evacuees
traveling back into the region next week at which time most
rivers should be experiencing flooding.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Hurricane Warning for NCZ029-044>047-079>081-090>095-098-103-
104.
Flash Flood Watch through Saturday evening for NCZ029-044>047-
079>081-090>095-098-103-104.
Beach Hazards Statement through Friday evening for NCZ095-098-
103-104.
MARINE...Hurricane Warning for AMZ130-131-135>137-150-152-154-156-158.
&&
SYNOPSIS...
NEAR TERM...CTC/CB
SHORT TERM...CB
LONG TERM...RF/JME
AVIATION...CTC/HSA/CB
MARINE...CTC/HSA/CB
HYDROLOGY...MHXHazardous weather outlook, Sep 13, 5:27 PM EDT, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 527 PM EDT Thu Sep 13 2018 NCZ029-044>047-080-081-092>094-142130- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde- Jones-Craven-Pamlico- 527 PM EDT Thu Sep 13 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING... ...TORNADO WATCH 371 IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...HURRICANE WARNING IN EFFECT... ...STORM SURGE WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Storm Surge Warning. Hurricane Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Storm Surge Warning. Hurricane Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ079-090-091-142130- Greene-Duplin-Lenoir- 527 PM EDT Thu Sep 13 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING... ...TORNADO WATCH 371 IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...HURRICANE WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Hurricane Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Hurricane Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-098-103-104-142130- Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde- 527 PM EDT Thu Sep 13 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING... ...TORNADO WATCH 371 IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING... ...HURRICANE WARNING IN EFFECT... ...STORM SURGE WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Tornado Watch. Flash Flood Watch. Hurricane Warning. Storm Surge Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Flash Flood Watch. Hurricane Warning. Storm Surge Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 13, 5:31 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
531 PM EDT THU SEP 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HURRICANE 1 N CEDAR ISLAND 35.02N 76.32W
09/13/2018 CARTERET NC OFFICIAL NWS OBS
CORRECTS PREVIOUS HURRICANE REPORT FROM 1 N
CEDAR ISLAND. THE AUTOMATED WEATHER
OBSERVATION AT CEDAR ISLAND REPORTED NE
WINDS AT 59 GUSTING TO 89 MPH.
&&
TSLocal storm report, Sep 13, 5:35 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
535 PM EDT THU SEP 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HURRICANE 1 SW NEWPORT 34.78N 76.88W
09/13/2018 CARTERET NC OFFICIAL NWS OBS
CORRECTS PREVIOUS HURRICANE REPORT FROM 1 SW
NEWPORT. THE RSOIS AT MHX REPORTED A GUST OF
62 MPH.
&&
TSLocal storm report, Sep 13, 5:54 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
554 PM EDT THU SEP 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HURRICANE 1 NE SEA VIEW PIER 34.51N 77.39W
09/13/2018 ONSLOW NC LAW ENFORCEMENT
OCEAN OVERWASH REPORTED ON NORTH TOPSAIL
BEACH.
&&
DAGLocal storm report, Sep 13, 5:58 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
558 PM EDT THU SEP 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM HURRICANE 3 ESE RIVER ROAD 35.49N 76.95W
09/13/2018 BEAUFORT NC PUBLIC
STORM SURGE FLOODING ESTIMATED AT 1 TO 2
FEET AT THE PAMLICO PLANTATION ALONG BROAD
CREEK IN BEAUFORT COUNTY, RELAYED BY NWS
EMPLOYEE.
&&
DAGLocal storm report, Sep 13, 7:10 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
710 PM EDT THU SEP 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM STORM SURGE NEW BERN 35.10N 77.03W
09/13/2018 CRAVEN NC STORM CHASER
STORM SURGE AROUND 6 FEET REPORTED BY STORM
CHASER AT UNION PARK IN NEW BERN.
&&
DAGLocal storm report, Sep 13, 7:35 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
735 PM EDT THU SEP 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HURRICANE RICHLANDS 34.90N 77.54W
09/13/2018 ONSLOW NC EMERGENCY MNGR
POWER LINE DOWN AT THE CORNER OF NICHOLSON
AND EAST HARGETT STREET. ANOTHER POWER LINE
IS DOWN AT EAST FOY STREET WITH ADJACENT
TREE ON FIRE.
&&
DAGThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 10:52 AM EDT | River Flood Warning | MHX | Duplin | 13 days |
| Sep 13, 11:00 AM EDT | Tornado Warning | MHX | Hyde | 15 min |
| Sep 13, 11:19 AM EDT | Tornado Warning | MHX | Beaufort, Pamlico | 26 min |
| Sep 13, 3:46 PM EDT | River Flood Warning | MHX | Jones | 13 days |
| Sep 13, 3:55 PM EDT | River Flood Warning | MHX | Craven | 18 days |
| Sep 13, 4:38 PM EDT | Flash Flood Warning | MHX | Carteret | 10 hr |
| Sep 13, 5:34 PM EDT | Flash Flood Warning | MHX | Dare | 8 hr |
| Sep 13, 6:14 PM EDT | Tornado Warning | MHX | Dare | 16 min |
| Sep 13, 7:41 PM EDT | Flash Flood Warning | MHX | Craven, Jones, Pamlico | 7 hr |
Nearby
Tornado Warnings in North Carolina, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.